MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. BRAND NAME- SINGLE USE ELECTROSURGICAL KNIFE

AOMORI OLYMPUS CO., LTD. BRAND NAME- SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-640L
Medical Device Problem Codes Break (1069); Melted (1385)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The root cause cannot be determined at this time.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
A user facility reported to olympus that during a therapeutic submucosa dissection during perioral endoscopic myotomy, the front part of the single use electrosurgical knife kd-645 broke off (also stated that it melted) inside of the patient.There were three instances of this happening during the procedure.The three broken pieces were retrieved from the patient.The procedure was completed with a triangular tip knife.Due to the product issues, there was a delay of an unknown length of time.There was not a deterioration in the patient¿s health due to this delay, and the outcome of the patient was stated to be ¿ok.¿ patient identifiers (b)(6), (b)(6) and (b)(6) capture the three reported instances.This report is for patient identifier (b)(6).
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information obtained from the customer regarding the reported event.New information added to the following fields: b5 and h6.
 
Event or Problem Description
It was additionally reported that one of the device fragments was unable to be retrieved.It was unknown which specific knife this applied to, however, despite additional follow up.The physician clarified that the fragment fell into the patient at the beginning of the procedure.The physician felt that the fragment could not have fallen into the surgical wound, as it was not big enough.It was stated that it was likely that it slipped through the esophagus and into the stomach.The physician performed a gastroscopy to look for the fragment, but was unable to detect it due to fluid in the stomach.No additional imaging or intervention has occurred since, and the physician expected that the fragment was excreted naturally.The physician stated that the patient was doing very well as of the additional information report date and the event turned out well for them.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and correction to the initial evaluation with information inadvertently left out.The subject device was manufactured in june 2022, but the specific date is unknown.The device was not returned to olympus for inspection, and the customer's complaint/reportable malfunction was not confirmed.However, the customer provided photos that confirmed the cutting knife was broken near the triangle tip and the knife was scorched.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the cause of the reported event is due to the following: 1)during tissue incision, an electrical discharge might have occurred due to one of the following factors.¿the setting of the electrosurgical unit was coagulation mode when the device was used for the procedure.¿the activation time was too long.2)an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3)during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break and fell off.However, the root cause of the event could not be identified.The event can be prevented by following the instructions for use which state: "during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps.¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application." -electrosurgical unit: voltage intensities of various waveforms "soft coagulation < cut / pulse cut < forced coagulation < spray coagulation do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip, and cutting knife may likely occur.Stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip, and cutting knife may also occur." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide a correction to h6 codes (investigation findings) and include information that was inadvertently not included in the previous submission.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to correct d1 and d4 based on additional information reported from the facility.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's updated investigation and updated device evaluation.Additionally, to provide a correction with information inadvertently left out (d1, d4, d10, and g4) and to provide an update to field (d9).The subject device was manufactured on june 2022 based on the provided 3 digit lot information ¿26k¿.However, the exact manufacture date is unknown.The device was evaluated by olympus, and it was confirmed the cutting knife was broken near the distal end cover, rather than near the triangle tip that was previously reported.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the reported event occurred due to the following.1) during the procedure, the amount of discharge increased due to the following factors: the cutting knife was energized while away from the tissue and then approached the tissue.As a result, the voltage increased, leading to an increase in the amount of electrical discharge.The output activation time was too long.2) an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3) during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break and fell off.However, the root cause of the reported event could not be specified.The event can be detected/prevented by following the instructions for use which state: "when the electrosurgical unit is used in the coagulation mode, deformation or break of the cutting knife and the triangle tip could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer sheath.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the triangle tip and/or cutting knife is detached, be sure to collect it using grasping forceps." "always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation < spray coagulation".Although the previously reported h6 finding codes were for device kd-645l.The finding codes for device kd-640l are the same.Therefore, the h6 finding codes will remain unchanged.However, additional updated to h6 have been added to this supplemental report.Olympus will continue to monitor field performance for this device.

Brand Name
BRAND NAME- SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17002448
Report Number9614641-2023-00733
Device Sequence Number20404750
Product Code KNS
UDI-Device Identifier04953170208423
UDI-Public04953170208423
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-640L
Device Lot Number26K
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2023
Supplement Date Received by Manufacturer06/07/2023
07/11/2023
10/27/2023
01/26/2024
11/12/2024
Initial Report FDA Received Date05/25/2023
Supplement Report FDA Received Date07/03/2023
08/01/2023
10/31/2023
02/07/2024
11/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE: GIF-HQ190 - SERIAL UNKNOWN; GENERATOR: ERBE VIO 300D - UNKNOWN SERIAL; POWER SUPPLY VIO-300D (ERBE)
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown